What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 29, 5:38 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Wed May 29 2019
.UPDATE...
Issued at 637 AM CDT Wed May 29 2019
Updated for 12Z aviation forecast discussion.
&&
.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed May 29 2019
Active weather scenario expected today into Thursday as closed low
over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily
translates and moves and slowly fills over Iowa through 18z (1pm)
Thursday. After that time, the low is expected to slowly phase in
with a shortwave rotating around a large closed low circulation
stretching from Hudson Bay to the northeastern Great Lakes region
later on Thursday.
The aforementioned low over Iowa and the ridging over the
southeast U.S./Gulf States will sharpen the baroclinic zone across
the entire WFO PAH forecast area today through at least Thursday
afternoon.
The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are
loosely depicting the evolution of convection into the WFO PAH
forecast area early this morning. The convective segment along and
north of I-64z between 07-08z (2-3am CDT) is along an impressed
surface wave and frontal boundary enhanced by convective outflows
earlier on Tuesday in the middle Mississippi Valley. The CAM
guidance mentioned above is a little behind temporally (1-2 hours)
and spatially (50 miles plus southward), owing to strong
convective outflows interacting with a 35-40 knot southwesterly
jet above 4kft msl (per KLSX VAD wind profile), maintaining
upshear convection.
The outflows will continue slowly work southward through the
morning and generate new convection along and north of boundary,
as well as set up temperature/discontinuities further to the
south, bisecting southeast Missouri, extreme southern
Illinois/northern Purchase and Pennyrile regions of west Kentucky
and southwest Indiana. Thunderstorm activity will likely ignite
and grow in coverage and intensity by late morning and through
the afternoon in this area, supported by channeled vorticity,
frontal zone lift. By late afternoon and early evening, the NAM-
WRF ARW suggests to primary northwest to southeast oriented
shortwaves. With this enhanced flow between 3 pm and 10 pm, could
see the potential for quick moving line segments/bows. Where these
thunderstorm clusters intersect the mean/effective frontal
boundary, tornado potential may be enhanced. The coverage of
showers and thunderstorms today and the boundaries they generate
will determine the effective location of the boundary tonight into
Thursday. There will be ample surface based instability, given
the high theta-e air already in place (70 dewpoints with upper 70
to near 80 temps at 3 am this am over the southern WFO PAH
forecast area), so hail and damaging wind potential will be
realized, especially over southeast Missouri and into southern
Illinois in the vicinity of the expected boundary this morning.
Differential water vapor from the GOES-E satellite shows a
southwest to northeast plume of deeper layer moisture and larger
scale lift into the area at this time. This should begin to
activate more shower and thunderstorm activity between roughly 4am
to 8am this morning in our western most southeast
Missouri/southwest Indiana counties, as it interacts with the
convective outflow and convergence boundaries in Missouri and
south central Illinois.
As the upper low over Iowa gradually phases into the closed low in
eastern Canada Thursday afternoon, most of the lift and moisture
will be shifted eastward into the Pennyrile and southwest Indiana
area Thursday afternoon and evening. Depending on the speed of
shortwave into the southern and eastern portion of the WFO PAH
forecast area late Thursday morning, there may be renewed strong
to severe convection in the Pennyrile/southwest Indiana area. With
the entrainment of drier air aloft, damaging winds may be a
greater threat versus hail.
Drier northwest flow will then move in Thursday night through
Friday night, bringing temperatures closer to normal for this time
of year behind the front.
.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed May 29 2019
Weak ridging will be in place for the start of the weekend. However,
a weak front to our north will slowly sag southward through the day.
Even though there may be small chances for convection by afternoon,
better chances for showers and storms developing will likely arrive
during the evening and possibly lingering into the overnight hours,
depending on the timing of this front. Due to the position of the
upper level wave in conjunction with this surface front, higher
chances or coverage of convection will be east of the Mississippi
River...at least for now.
Depending on the speed of the upper trough, we could see some
lingering rain chances in the far eastern reaches of the CWA Sunday
morning, but by and large, we should be seeing improved conditions
as high pressure builds into the area. The rest of Sunday should be
a quiet day with near normal temperatures and sunshine.
As we head into the new week, a large upper ridge in the central
part of the country will shift eastward toward the region. Surface
high pressure will keep things dry on Monday, but as it moves east
Monday night, we will see our temperatures increase a bit for
Tuesday. More importantly, we will probably see additional chances
for more showers and storms, as complexes of thunderstorms ride the
top of this ridge and into our area. PoPs will remain fairly low for
now as confidence of the timing of said complexes remain a challenge
this far out in time.
&&
.AVIATION...
Issued at 637 AM CDT Wed May 29 2019
Two areas of convection that bear watching this morning. One along
the I-64 corridor that is currently impacting KMVN will exit
within the next 1-2 hours, but will bring MVFR cigs and IFR vsbys.
Meanwhile, other convection is moving into southeast MO which
will likely move northeast and impact KCGI/KPAH this morning and
possibly KEVV/KOWB later this morning and could cause at least
MVFR cigs/vsbys at times. Much of the afternoon should be dry as
cumulus develops in the recovering atmosphere ahead of a second
round of showers and storms this evening. South to southwest winds
will increase to around 10 knots with some gusts of 15 to 20
knots possible. Showers and thunderstorms will continue to be
possible for the remainder of the overnight period through 12Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 29, 2:20 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed May 29 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered strong to severe thunderstorms are expected today and
tonight. Large Hail and Damaging Winds are the primary hazards,
but a few tornadoes may be possible in the vicinity of frontal
boundaries. Locally heavy rain and frequently lightning will also
occur with these thunderstorms and may cause localized flooding.
The potential for clusters of thunderstorms with damaging wind
gusts may increase during the afternoon and early evening hours.
The Storm Prediction Center in Normal Oklahoma has placed most of
southeast Missouri and southern Illinois in an Enhanced Risk of
Severe Thunderstorms today and tonight. A Marginal to Slight Risk
of Severe Thunderstorms covers west Kentucky and part of the
Missouri bootheel, while all of southwest Indiana is a Slight Risk
of Severe Thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered strong thunderstorms may be possible through midday on
Thursday over the Pennyrile region of west Kentucky and southwest
Indiana. Damaging wind gusts would be the primary hazard.
Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will likely be needed later today and
tonight.
Smith
In the hours before
Special weather statement, May 29, 6:08 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
708 AM CDT Wed May 29 2019
MOZ086-087-100-110-111-291300-
Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-Scott MO-
708 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...NORTHWESTERN SCOTT...
SOUTHEASTERN WAYNE...NORTHERN STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 800 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patton to near Puxico to near Hendrickson.
Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Marble Hill, Advance,
Oran, Bollinger Mill State Historic Site, Puxico, Bell City, Delta,
Gordonville, Dutchtown, Millersville, Leopold, Burfordville, Grassy,
Oak Ridge, Whitewater and Zalma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3693 9016 3696 9017 3695 9020 3699 9022
3731 9016 3732 9014 3740 9014 3757 8952
3743 8950 3728 8952 3725 8949 3716 8960
3708 8958 3698 8972 3699 8974 3696 8985
3697 8992
TIME...MOT...LOC 1208Z 248DEG 32KT 3740 9003 3700 9009 3686 9040
SMITHLocal storm report, May 29, 6:09 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM FLOOD 2 S WAYNE CITY 38.32N 88.59W
05/29/2019 WAYNE IL TRAINED SPOTTER
A FEW INCHES OF WATER OVER HIGHWAY 242
BETWEEN WAYNE CITY AND INTERSTATE 64 IN
SEVERAL LOCATIONS. DITCHES ARE FULL.
&&
DWSSpecial weather statement, May 29, 6:14 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
714 AM CDT Wed May 29 2019
MOZ109-291230-
Butler MO-
714 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTLER COUNTY UNTIL 730
AM CDT...
At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harviell, or 7 miles south of Poplar Bluff, moving northeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poplar Bluff, Qulin, Fisk and Harviell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3653 9039 3668 9051 3686 9023 3684 9022
3682 9022 3681 9020 3677 9020 3677 9019
3671 9015 3670 9015 3669 9014 3668 9015
3666 9014 3666 9015 3664 9014 3663 9015
TIME...MOT...LOC 1214Z 237DEG 35KT 3666 9036
SMITHSpecial weather statement, May 29, 6:25 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
725 AM CDT Wed May 29 2019
ILZ084-085-088-089-MOZ087-291315-
Jackson IL-Union IL-Johnson IL-Williamson IL-Cape Girardeau MO-
725 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHERN JOHNSON...
WILLIAMSON...SOUTHEASTERN JACKSON AND EASTERN CAPE GIRARDEAU COUNTIES
UNTIL 815 AM CDT...
At 723 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cobden, or 8 miles north of Anna, moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall, up to an inch an hour, may cause ponding
of water on roadways and fill up small ditches and creeks.
Locations impacted include...
Carbondale, Marion, Anna, Jonesboro, Cobden, Goreville, Pittsburg,
Creal Springs, Lake Of Egypt Area, Ware, Cedar Lake Area, Makanda,
Alto Pass, New Burnside and Spillertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near the lakes in southwest Williamson County, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3784 8871 3752 8872 3740 8948 3761 8947
TIME...MOT...LOC 1223Z 252DEG 37KT 3758 8920
SMITH
Local storm report, May 29, 6:27 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
727 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM FLOOD MOUNT VERNON 38.32N 88.89W
05/29/2019 JEFFERSON IL BROADCAST MEDIA
STREET FLOODING AROUND MOUNT VERNON.
&&
DWSLocal storm report, May 29, 6:32 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM FLOOD ALBION 38.39N 88.04W
05/29/2019 EDWARDS IL TRAINED SPOTTER
A FEW INCHES OF WATER OVER ROADS IN SEVERAL
LOCATIONS AROUND THE COUNTY.
&&
DWS